Taking Medicines

Frequently Asked Questions

5. What should I know about the active ingredients in the medications and other products I take?

It’s important to learn what active ingredients are in the medicines and over-the-counter products you are taking in order to avoid allergic reactions, side effects or unwanted interactions between ingredients.

Some medicines are designed to treat more than one condition, so they have more than one active ingredient. Many cold and flu remedies are an example of this. They might contain a combination of ingredients to sooth a sore throat, calm a cough, stop up a runny nose and bring down a fever.

Don't take more than one medicine that contains the same active ingredient(s). For example, if your cough syrup contains acetaminophen, don’t take a pain reliever that contains acetaminophen while you are using the cough syrup. Taking more than one medicine that has the same active ingredient could result in getting too much of that ingredient. Too much of any one ingredient might damage your liver or lead to other serious health problems.

Always read the labels on the over-the-counter medications to find out whether the active ingredients have side effects. For example, antihistamines can cause drowsiness. Caffeine, which is present in some over-the-counter medicines, can interact with certain drugs or can cause problems with underlying conditions such as high blood pressure.